Alert archive / Oregon / Freeze Warnings in 2011

Freeze Warning 18, NWS Medford, OR

September 16, 2011Klamath County, Lake County, Oregon

NWS Medford, OR issued this freeze warning at Sep 16, 2011, 9:47 AM PDT for Klamath County, Lake County, Oregon. It took effect at Sep 17, 2011, 2:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2011, 9:47 AM PDT (16:47 UTC)
In effect from
Sep 17, 2011, 2:00 AM PDT
Expired
Sep 17, 2011, 8:00 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 4.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2011-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2011-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Sep 16, 2:49 AM PDT, 6 hours 58 minutes earlier.

Area forecast discussion, Sep 16, 2:49 AM PDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
249 AM PDT FRI SEP 16 2011

.DISCUSSION...LATEST WATER VAPOR IMAGE SHOWS THE UPPER TROUGH MOVING
EAST OF THE AREA. SKIES HAVE CLEARED OUT...BUT MARINE STRATUS COULD
END UP DEVELOPING JUST BEFORE SUNRISE ALONG THE COAST. A WEST TO
NORTHWEST FLOW REMAINS OVER THE CWA THROUGH THE WEEKEND. AT THE SAME
TIME A SERIES OF WEAK SHORTWAVES WILL MOVE THROUGH...BUT THE MAIN
EFFECT FROM THIS WILL BE A CONTINUED ONSHORE FLOW AND TEMPERATURES
SLIGHTLY BELOW NORMAL. THE FIRST OF THESE SHORTWAVES WILL MOVE INTO
THE AREA THIS MORNING BRINGING HIGH CLOUDS TO THE COAST AND
WESTSIDE...THEN MOVING EAST OF THE CASCADES IN THE AFTERNOON. WEAK
SHORTWAVE RIDGING BUILDS INTO THE AREA TONIGHT INTO SATURDAY
KEEPING CONDITIONS DRY. SKIES WILL CLEAR OUT AGAIN TONIGHT WITH
MODEL GUIDANCE SUGGESTING TEMPERATURES EAST OF THE CASCADES IN
VALLEY LOCATIONS IN NORTHERN KLAMATH AND LAKE COUNTY DROPPING NEAR
OR BELOW FREEZING. A FREEZE WATCH IS OUT...BUT A WARNING MIGHT BE
NEEDED ONCE THE CURRENT WARNING EXPIRES. TEMPERATURES SATURDAY
AFTERNOON ARE EXPECTED TO BE WARMER COMPARED TO TODAY.

THE NAM AND GFS SHOW A WEAK FRONT MOVING INTO WESTERN OREGON SUNDAY
MORNING. THE NAM SHOWS QPF BREAKING OUT ALONG THE COAST IN THE
MORNING WHILE THE GFS KEEP PRECIPITATION NORTH OF THE CWA. GIVEN
THAT 500 MB HEIGHTS WILL BE INCREASING AND THE FRONT BEING NEARLY
PARALLEL TO THE UPPER FLOW...SUSPECT THE FRONT WILL STALL AND
WEAKEN AS IT MOVES EAST THEREFORE THE MAIN EFFECT WILL BE MARINE
STRATUS. IT'S NOT OUT OF THE QUESTION NORTHERN COOS AND DOUGLAS
COUNTY COULD PICK UP SOME PATCHY DRIZZLE...BUT FOR NOW WE'LL GO WITH
A DRY FORECAST.

ANOTHER WEAK DISTURBANCE ALOFT AND WEAK FRONT AT THE SURFACE WILL
MOVE NORTH OF THE CWA MONDAY MORNING. AGAIN NOT EXPECTING ANY
PRECIPITATION...SO HAVE KEPT CONDITIONS DRY WITH TEMPERATURES
SLIGHTLY ABOVE NORMAL. DRY AND WARMER CONDITIONS ARE EXPECTED
TUESDAY AND WEDNESDAY...DESPITE THE FACT THE GFS SHOWS QPF
ASSOCIATED WITH A FRONT NEAR THE NORTHWEST PART OF THE CWA
WEDNESDAY. MORE LIKELY THE FRONT WILL REMAIN NORTH GIVEN THAT IT
WILL BE NEARLY PARALLEL TO THE UPPER FLOW WHICH IS WHAT THE EC IS
SUGGESTING.

THE GFS AND EC ARE IN SIMILAR AGREEMENT SHOWING 500 MB HEIGHTS
SLOWLY FALLING THURSDAY INTO NEXT WEEKEND. AT THE SAME TIME THEY
SUGGEST A FRONTAL BOUNDARY WILL BE CLOSE BY BRINGING SIGNIFICANT
PRECIPITATION FOR THIS TIME OF THE YEAR JUST NORTH OF THE CWA.
DESPITE THE HEIGHT FALLS THE EC AND GFS STILL SHOW 500 MB HEIGHTS
BETWEEN 582 AND 585 DM. THEREFORE THE QPF FIELDS MAY BE OVERDONE
WITH CONDITIONS LIKELY TO REMAIN DRY. -PETRUCELLI

&&

.AVIATION...CURRENT IR IMAGE SHOWS CLEAR SKIES OVER MOST OF THE
REGION WITH HIGH CLOUDS MOVING TOWARDS THE COAST. AT THIS TIME ALL
TERMINALS ARE VFR...BUT MARINE STRATUS IS EXPECTED TO DEVELOP NEAR
COOS BAY WITH MVFR CONDITIONS DEVELOPING BETWEEN 10 AND 12Z. THERE
IS A CHANCE CIGS COULD LOWER TO IFR CIGS...BUT IT WOULD ONLY BE
TEMPORARY FOR A FEW HOURS EARLY THIS MORNING. ELSEWHERE VFR
CONDITIONS ARE EXPECTED TO CONTINUE TODAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR
     ORZ029>031.
     FREEZE WARNING UNTIL 8 AM PDT THIS MORNING FOR ORZ029>031.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT THIS AFTERNOON FOR
     PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT THIS
     AFTERNOON FOR PZZ376.
Hazardous weather outlook, Sep 16, 5:27 AM PDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
527 AM PDT FRI SEP 16 2011

ORZ029>031-161500-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
527 AM PDT FRI SEP 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING IS IN EFFECT UNTIL 8 AM PDT TODAY. A FREEZE WATCH
IS THEN IN EFFECT BEGINNING LATE TONIGHT. SEE THE WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FREEZE WATCH WILL BE IN EFFECT UNTIL SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:47 AM PDTFrost AdvisoryMFRKlamath, Lake22 hr

Nearby

Freeze Warnings in Oregon, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.